Discrete & Computational Geometry

, Volume 48, Issue 2, pp 373–392 | Cite as

Approximation Algorithms for Maximum Independent Set of Pseudo-Disks



We present approximation algorithms for maximum independent set of pseudo-disks in the plane, both in the weighted and unweighted cases. For the unweighted case, we prove that a local-search algorithm yields a PTAS. For the weighted case, we suggest a novel rounding scheme based on an LP relaxation of the problem, which leads to a constant-factor approximation.

Most previous algorithms for maximum independent set (in geometric settings) relied on packing arguments that are not applicable in this case. As such, the analysis of both algorithms requires some new combinatorial ideas, which we believe to be of independent interest.


Fréchet distance Approximation algorithms Realistic input models 


  1. 1.
    Afshani, P., Chan, T.M.: Dynamic connectivity for axis-parallel rectangles. In: Proc. 14th European Sympos. Algorithms. Lecture Notes Comput. Sci., vol. 4168, pp. 16–27 (2006) Google Scholar
  2. 2.
    Agarwal, P.K., Mustafa, N.H.: Independent set of intersection graphs of convex objects in 2D. Comput. Geom., Theory Appl. 34(2), 83–95 (2006) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Agarwal, P.K., Aronov, B., Chan, T.M., Sharir, M.: On levels in arrangements of lines, segments, planes, and triangles. Discrete Comput. Geom. 19, 315–331 (1998) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Agarwal, P.K., van Kreveld, M., Suri, S.: Label placement by maximum independent set in rectangles. Comput. Geom., Theory Appl. 11, 209–218 (1998) MATHCrossRefGoogle Scholar
  5. 5.
    Agarwal, P.K., Pach, J., Sharir, M.: State of the union—of geometric objects. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys in Discrete and Computational Geometry Twenty Years Later. Contemporary Mathematics, vol. 453, pp. 9–48. AMS, Providence (2008) CrossRefGoogle Scholar
  6. 6.
    Alon, N., Spencer, J.H.: The Probabilistic Method, 2nd edn. Wiley-Interscience, New York (2000) MATHCrossRefGoogle Scholar
  7. 7.
    Arora, S.: Polynomial time approximation schemes for Euclidean TSP and other geometric problems. J. Assoc. Comput. Mach. 45(5), 753–782 (1998) MATHCrossRefGoogle Scholar
  8. 8.
    Asplund, E., Grübaum, B.: On a coloring problem. Math. Scand. 8, 181–188 (1960) MathSciNetMATHGoogle Scholar
  9. 9.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. Assoc. Comput. Mach. 41, 153–180 (1994) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Bar-Yehuda, R., Bendel, K., Freund, A., Rawitz, D.: Local ratio: A unified framework for approximation algorithms. In memoriam: Shimon Even 1935–2004. ACM Comput. Surv. 36, 422–463 (2004) CrossRefGoogle Scholar
  11. 11.
    Berman, P., Fujito, T.: On approximation properties of the independent set problem for low degree graphs. Theor. Comput. Sci. 32(2), 115–132 (1999) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Berman, P., DasGupta, B., Muthukrishnan, S., Ramaswami, S.: Efficient approximation algorithms for tiling and packing problems with rectangles. J. Algorithms 41, 443–470 (2001) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Brönnimann, H., Goodrich, M.T.: Almost optimal set covers in finite VC-dimension. Discrete Comput. Geom. 14, 263–279 (1995) CrossRefGoogle Scholar
  14. 14.
    Chalermsook, P., Chuzhoy, J.: Maximum independent set of rectangles. In: Proc. 20th ACM-SIAM Sympos. Discrete Algorithms, pp. 892–901 (2009) Google Scholar
  15. 15.
    Chan, T.M.: Polynomial-time approximation schemes for packing and piercing fat objects. J. Algorithms 46(2), 178–189 (2003) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Chan, T.M.: A note on maximum independent sets in rectangle intersection graphs. Inf. Process. Lett. 89, 19–23 (2004) MATHCrossRefGoogle Scholar
  17. 17.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. In: Proc. 25th Annu. ACM Sympos. Comput. Geom., pp. 333–340 (2009). cs.uiuc.edu/~sariel/papers/08/w_indep CrossRefGoogle Scholar
  18. 18.
    Chekuri, C., Vondrák, J., Zenklusen, R.: Submodular function maximization via the multilinear relaxation and contention resolution schemes. In: Proc. 43rd Annu. ACM Sympos. Theory Comput. (2011, to appear) Google Scholar
  19. 19.
    Clarkson, K.L., Shor, P.W.: Applications of random sampling in computational geometry, II. Discrete Comput. Geom. 4, 387–421 (1989) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Clarkson, K.L., Varadarajan, K.R.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37(1), 43–58 (2007) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Efrat, A., Katz, M.J., Nielsen, F., Sharir, M.: Dynamic data structures for fat objects and their applications. Comput. Geom., Theory Appl. 15, 215–227 (2000) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Erlebach, T., Jansen, K., Seidel, E.: Polynomial-time approximation schemes for geometric intersection graphs. SIAM J. Comput. 34(6), 1302–1323 (2005) MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Even, G., Rawitz, D., Shahar, S.: Hitting sets when the VC-dimension is small. Inf. Process. Lett. 95(2), 358–362 (2005) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Fox, J., Pach, J.: Computing the independence number of intersection graphs. In: Proc. 22nd ACM-SIAM Sympos. Discrete Algorithms, pp. 1161–1165 (2011) Google Scholar
  25. 25.
    Frederickson, G.N.: Fast algorithms for shortest paths in planar graphs, with applications. SIAM J. Comput. 16(6), 1004–1022 (1987) MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Halldórsson, M.M.: Approximations of independent sets in graphs. In: The 2nd Intl. Work. Approx. Algs. Combin. Opt. Problems, pp. 1–13 (1998) Google Scholar
  27. 27.
    Hastad, J.: Clique is hard to approximate within n 1−ε. Acta Math. 182, 105–142 (1996) MathSciNetCrossRefGoogle Scholar
  28. 28.
    Kedem, K., Livne, R., Pach, J., Sharir, M.: On the union of Jordan regions and collision-free translational motion amidst polygonal obstacles. Discrete Comput. Geom. 1, 59–71 (1986) MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Koufogiannakis, C., Young, N.E.: Beating simplex for fractional packing and covering linear programs. In: Proc. 48th Annu. IEEE Sympos. Found. Comput. Sci, pp. 494–506 (2007) Google Scholar
  30. 30.
    Lipton, R.J., Tarjan, R.E.: A separator theorem for planar graphs. SIAM J. Appl. Math. 36, 177–189 (1979) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Long, P.M.: Using the pseudo-dimension to analyze approximation algorithms for integer programming. In: Proc. 7th Workshop Algorithms Data Struct. Lecture Notes Comput. Sci., vol. 2125, pp. 26–37 (2001) Google Scholar
  32. 32.
    Marathe, M.V., Breu, H., Hunt, H.B. III, Ravi, S.S., Rosenkrantz, D.J.: Simple heuristics for unit disk graphs. Networks 25, 59–68 (1995) MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Matoušek, J.: Reporting points in halfspaces. Comput. Geom., Theory Appl. 2(3), 169–186 (1992) MATHCrossRefGoogle Scholar
  34. 34.
    Motwani, R., Raghavan, P.: Randomized Algorithms. Cambridge University Press, New York (1995) MATHGoogle Scholar
  35. 35.
    Mustafa, N.H., Ray, S.: PTAS for geometric hitting set problems via local search. In: Proc. 25th Annu. ACM Sympos. Comput. Geom., pp. 17–22 (2009) CrossRefGoogle Scholar
  36. 36.
    Nieberg, T., Hurink, J., Kern, W.: A robust PTAS for maximum weight independent set in unit disk graphs. In: Proc. 30th Int. Workshop Graph-Theoretic Concepts in Comput. Sci. Lecture Notes Comput. Sci., vol. 3353, pp. 214–221 (2005) CrossRefGoogle Scholar
  37. 37.
    Pyrga, E., Ray, S.: New existence proofs for ε-nets. In: Proc. 24th ACM Sympos. Comput. Geom., pp. 199–207 (2008) Google Scholar
  38. 38.
    Smith, W.D., Wormald, N.C.: Geometric separator theorems and applications. In: Proc. 39th Annu. IEEE Sympos. Found. Comput. Sci., pp. 232–243 (1998) Google Scholar
  39. 39.
    Varadarajan, K.: Weighted geometric set cover via quasi-uniform sampling. In: Proc. 42nd Annu. ACM Sympos. Theory Comput., pp. 641–648 (2010) Google Scholar
  40. 40.
    Whitesides, S., Zhao, R.: k-admissible collections of Jordan curves and offsets of circular arc figures. Technical Report SOCS 90.08, McGill Univ., Montreal, Quebec (1990) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.School of Computer ScienceUniversity of WaterlooWaterlooCanada
  2. 2.Department of Computer ScienceUniversity of IllinoisUrbanaUSA

Personalised recommendations